Side effects of medication sometimes confuse patients

Side effects.  Every medication has them.  Some are mild, some are annoying, and some are downright dangerous.

When doctors write a prescription, they mention that some people experience side effects, and if certain bizarre things happen, the patient should phone the doctor.

How do we keep track?

If you get one antibiotic to take for two weeks, it isn’t so hard.  First, because it’s for a short time period, and also because it’s only one prescription.  Multiple medications are a different story.  Different meds from different doctors over a number of different appointments for multiple years, and somewhere along the line, all those potential side effects start to blur together.

What makes a side effect serious enough to warrant a call to the doctor?  Cough.  That’s that big one I remember.  Surely there must be others, but I don’t recall any more what side effects I’m supposed to watch out for.

Then last week I noticed a couple bruises on my legs.  Wow!  Where did those come from?  The next day there was a huge bruise on my arm.  I sure think I’d remember doing something to get all these bruises, but I haven’t done anything.  Two days later, five more bruises on my legs.  What could I possibly have done… Wait a minute! Is this listed on one of those medication side-effect sheets I got from the pharmacy?

Now I’m certainly not looking for more reasons to seek medical care, but I realized that aside from the dreaded cough that my doctor stressed would be urgent, I have no idea if any other side effects would warrant a phone call to the doctor’s office.  I realized that even though much of my information is very well organized, I haven’t done anything at all about keeping track of medication side effects.

Out came my file so that I could re-read information from the pharmacy.  Unusual bruising… Turns out that two of my medications list this as a side effect that should warrant contacting the doctor immediately.

There are others, too.  Just after commenting to a friend that it looks like I have athlete’s foot on my fingers, there on the patient information sheets I discovered that three of my prescriptions list peeling skin as a reason to call the doctor.

It was interesting reviewing all the information for all the meds at the same time.  Imagine my surprise when I found chest pain listed on the “call the doctor immediately” list of five of my prescriptions.  Um… I think I mentioned this at my last appointment, and the doctor didn’t even give it a second’s thought.  If it wasn’t important in the office, I don’t think it warrants a phone call now.

If something I brought up at an appointment didn’t faze my doctor, it’s hard to disrupt her day for anything else that seems trivial in comparison.  “Sorry to bother you, but this medication says to phone if…” Then again, I really have no way of evaluating what’s serious and what isn’t;  all I know about the side effects is what’s in the patient info sheet distributed by my pharmacy.

There needs to be a way to keep track of potential side effects – and to know which of those are considered normal and which ones need to be addressed promptly.

WarmSocks blogs at ∞ itis.

Submit a guest post and be heard.

Comments are moderated before they are published. Please read the comment policy.

  • Finn

    I try to remember to ask my doctor with every new prescription, “What should prompt me to call you? If I don’t like the side effects, can I just stop taking this or do I need to taper?”

  • J.T. Wenting

    the biggest problem is symptoms brought on by rare combinations of medication that aren’t listed in the documentation of either because they simply were never observed during testing.
    Or side effects brought on by long term exposure to medication over a period longer than the testing of that medication lasted (e.g. a patient gets prescribed something for years in combination with other things, and after 5-10 years starts getting some strange symptom).

    Case in point my father. He developed a case of occasional blood in his faeces (and stubbornly refused to tell his doctors, thinking it was nothing serious, for over a year).
    When my mother told his doctor (she was getting more and more worried) an investigation found his intestinal lining had been seriously weakened, allowing blood to leak through, probably as a result of long term use of a cocktail of medication.
    None of the lists of known side effects listed this however.